Kansas, 2006

Wildfire in Kansas, March 30, 2006

March 30, 2006 · NWS ICT · 1 event in 1 county or zone

1 wildfire, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.1 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 30, 3:35 AM CST, 11 hours 25 minutes earlier.

Area forecast discussion, Mar 30, 3:35 AM CST, 11 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
335 AM CST THU MAR 30 2006

.DISCUSSION...

...ACTIVE SEVERE WEATHER DAY BECOMING MORE LIKELY...GENERALLY ALONG
AND EAST OF I-135...STARTING POSSIBLY AS EARLY AS NOON AND LASTING
INTO THE EVENING HOURS OVER SOUTHEAST KANSAS. LARGE HAIL...DAMAGING
WINDS AND TORNADOES WILL BE POSSIBLE...

SEVERE THUNDERSTORM WATCH WILL BE GOING OUT SHORTLY FOR NORTHWEST
COUNTIES OF CWA...DUE TO INCREASING ELEVATED INSTABILITY AND LARGE
SCALE ASCENT.

CURRENT ANALYSIS INDICATES A DEEP...NEGATIVELY TILTED MID/UPPER
TROUGH PROGRESSING ACROSS THE CENTRAL ROCKIES...WITH AN ASSOCIATED
STRONG UPPER JET NOSING EASTWARD INTO NEW MEXICO. DRY LINE HAS
RETREATED INTO WESTERN KANSAS...WITH MOSTLY 50S DEWPOINTS SURGING
NORTHWARD ACROSS THE AREA. HOWEVER...LOW 60S DEWPOINTS ARE ALREADY
SHOWING UP ACROSS WESTERN OKLAHOMA. EXPANSIVE STRATUS DECK
CONTINUES TO SPREAD NORTHWARD...AND WILL BE THE BIGGEST CHALLENGE
REGARDING SEVERE POTENTIAL/MAGNITUDE.

DIFFLUENT FLOW ALOFT AND ASSOCIATED LARGE SCALE ASCENT WILL INCREASE
THROUGHOUT THE DAY...AS LEFT EXIT REGION OF 100KT JET OVERSPREADS
THE AREA. THINKING PRIMARILY ELEVATED CONVECTION WILL BE POSSIBLE
THIS MORNING...ESPECIALLY ACROSS WESTERN PORTIONS OF THE CWA...AS
LOW-LEVEL WARM/MOIST ADVECTION CONTINUES UNDERNEATH UPPER DIFFLUENT
FLOW. CANNOT RULE OUT A FEW STRONG/SEVERE STORMS WITH THIS ACTIVITY.
BY NOON...RUC...GFS AND NAM HAVE THE DRY LINE POSITIONED ROUGHLY
JUST WEST OF A KINGMAN TO ELLSWORTH LINE. GIVEN THE STRONG
FORCING...STORMS COULD FIRE (OR BE ONGOING FROM EARLY MORNING
CONVECTION) BY EARLY AFTERNOON...BUT STRONG CAP VIA LOW CLOUDS WILL
HAMPER SURFACE HEATING AND INSTABILITY. SO CONVECTIVE INITIATION MAY
WAIT UNTIL EAST OF I-135. HOWEVER...MODIFIED RUC SOUNDINGS INDICATE
GIVEN INHIBITION WILL BE BREAKABLE DUE TO STRONG LARGE SCALE ASCENT.
NEVERTHELESS...STRONG SHEAR PROFILES...POTENTIALLY 1500-2000 J/KG OF
CAPE...AND LOW LCLS DICTATE POTENTIAL FOR TORNADOES. TORNADO THREAT
IS HIGHER WELL EAST OF THE TURNPIKE...WHERE LOW-LEVEL FLOW WILL BE A
TAD MORE BACKED...ENHANCING LOW-LEVEL SHEAR. ADDITIONAL THREATS WILL
BE VERY LARGE HAIL DUE TO THE STRONG SHEAR...AND DAMAGING WINDS DUE
TO DRIER AIR ALOFT OVERSPREADING THE AREA. STORMS MAY BE A BIT MORE
DISCRETE THAN PREVIOUSLY EXPECTED (ESPECIALLY AT FIRST)...AS MODELS
ARE INDICATING DEEP LAYER SHEAR PROFILES A BIT MORE PERPENDICULAR TO
THE DRY LINE...ESPECIALLY FARTHER SOUTH. THEREAFTER...DUE TO THE
STRONG FORCING...THUNDERSTORMS SHOULD MERGE INTO LINES WITH EMBEDDED
SUPERCELLS. STORMS WILL BE BOOKING NORTHEAST AT NEARLY 45-50 MPH.
STORMS SHOULD EXIT SOUTHEAST KANSAS BY MID EVENING...DEPENDING ON
SPEED OF DRY LINE.

ADDITIONALLY...WILL ISSUE A WIND ADVISORY FOR TODAY FOR ALL OF
CENTRAL AND SOUTHEAST KANSAS FROM 9AM-6PM...TO ACCOUNT FOR STRONG
PRESSURE GRADIENT/PRESSURE FALLS AHEAD OF DRY LINE AND DEEP MIXING
BEHIND DRY LINE.

THEREAFTER...FAIRLY QUIET WEATHER EXPECTED FOR FRIDAY-FRIDAY
NIGHT...AS HIGH PRESSURE MOVES OVER THE AREA. THUNDERSTORM CHANCES
WILL INCREASE ONCE AGAIN SATURDAY-SUNDAY...AS ANOTHER SYSTEM
APPROACHES AND MOVES OVER THE AREA. GFS AND ECMWF CONTINUE TO BE
FAIRLY SIMILAR WITH THIS SYSTEM...ADVERTISING A RELATIVELY LOW
AMPLITUDE MID-LEVEL FLOW. THUNDERSTORM CHANCES SHOULD INCREASE ONCE
AGAIN BY NEXT TUESDAY...AS MEDIUM RANGE MODELS CONTINUE TO ADVERTISE
A DEEP TROUGH OVER THE WESTERN CONUS. STILL A WAYS OUT...BUT COULD
POTENTIALLY BE ANOTHER ACTIVE PERIOD. STAY TUNED.

KLEINSASSER

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    73  44  72  44 /  50   5   0  10
HUTCHINSON      73  42  72  42 /  50   5   0   5
NEWTON          73  43  71  42 /  50  10   0   5
ELDORADO        72  44  72  43 /  60  20   0  10
WINFIELD-KWLD   74  45  73  45 /  60  10   0  10
RUSSELL         73  39  71  40 /  50   5   0   5
GREAT BEND      73  40  71  41 /  50   5   0   5
SALINA          72  41  70  39 /  50  10   0   5
MCPHERSON       73  42  71  41 /  50  10   0   5
COFFEYVILLE     72  47  73  44 /  70  50   0  10
CHANUTE         71  47  70  42 /  70  50   0   5
IOLA            71  46  70  41 /  70  50   0   5
PARSONS-KPPF    72  47  72  43 /  70  50   0  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 9 AM THURSDAY TO 6 PM THURSDAY FOR KSZ032-033-
047>053-067>072-082-083-091>096-098>100.

&&
Hazardous weather outlook, Mar 30, 4:44 AM CST, 10 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
444 AM CST THU MAR 30 2006

KSZ032-033-047>053-067>072-082-083-091>096-098>100-311145-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
444 AM CST THU MAR 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE LIKELY ACROSS THE AREA
TODAY...ESPECIALLY ALONG AND EAST OF INTERSTATE 135.

LARGE HAIL AND STRONG WINDS WILL BE POSSIBLE WITH THUNDERSTORMS
THIS MORNING WEST OF INTERSTATE 135. HOWEVER...THE MAIN SEVERE
THREAT WILL BE THIS AFTERNOON...GENERALLY EAST OF INTERSTATE 135.
IN ADDITION TO VERY LARGE HAIL AND DAMAGING STRAIGHT LINE
WINDS...TORNADOES WILL BE POSSIBLE THIS AFTERNOON...A FEW OF WHICH
MAY BE STRONG AND LONG-LIVED. SEVERE WEATHER WILL EXIT SOUTHEAST
KANSAS BY MID EVENING.

ADDITIONALLY...A WIND ADVISORY IS IN AFFECT FOR ALL OF CENTRAL AND
SOUTHEAST KANSAS. PLEASE REFER TO THE LATEST WIND ADVISORY
BULLETIN FOR DETAILS.

FURTHERMORE...FIRE DANGER WILL BE IN THE EXTREME CATEGORY THIS
AFTERNOON...PRIMARILY ACROSS PORTIONS OF CENTRAL AND SOUTH CENTRAL
KANSAS. PLEASE AVOID OUTDOOR BURNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE SATURDAY THROUGH
SUNDAY NIGHT. AT THIS TIME...IT APPEARS AT LEAST STRONG
THUNDERSTORMS WILL BE POSSIBLE. STAY TUNED FOR LATER OUTLOOKS.

MORE THUNDERSTORMS WILL BE POSSIBLE STARTING TUESDAY. ONCE AGAIN...IT
APPEARS AT LEAST STRONG THUNDERSTORMS WILL BE POSSIBLE. STAY TUNED
FOR LATER OUTLOOKS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS
AFTERNOON...GENERALLY ALONG AND EAST OF INTERSTATE 135.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ADK

In the hours before

Local storm report, Mar 30, 2:45 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
245 PM CST THU MAR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TORNADO          1 N DURHAM              38.50N 97.23W
03/30/2006                   MARION             KS   LAW ENFORCEMENT

            REPORTS OF SOME STRUCTURAL DAMAGE ON THE EAST SIDE OF

            K-15. ALSO A CAR WAS BLOWN OVER AND 1 PERSON WAS INJURED.

&&

ELDER
Special weather statement, Mar 30, 2:45 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
245 PM CST THU MAR 30 2006

KSZ093-098-302115-
CHAUTAUQUA-COWLEY-
245 PM CST THU MAR 30 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR CHAUTAUQUA AND COWLEY COUNTIES...

AT 243 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF CEDAR VALE...AND MOVING
NORTHEAST AT 55 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

CARUSO
Local storm report, Mar 30, 2:47 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
247 PM CST THU MAR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     HAIL             HILLSBORO               38.35N 97.20W
03/30/2006  E0.50 INCH       MARION             KS   TRAINED SPOTTER

            HAIL COVERS GROUND

&&

MRU
Special weather statement, Mar 30, 2:50 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
250 PM CST THU MAR 30 2006

KSZ070-302115-
GREENWOOD-
250 PM CST THU MAR 30 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR GREENWOOD COUNTY...

AT 247 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SEVERY...OR 11 MILES SOUTH OF EUREKA...AND
MOVING NORTHEAST AT 55 MPH.

DIME SIZE HAIL IS POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

CARUSO
Special weather statement, Mar 30, 2:52 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
252 PM CST THU MAR 30 2006

KSZ052-302115-
MARION-
252 PM CST THU MAR 30 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR MARION COUNTY...

AT 252 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LINCOLNVILLE...OR 10 MILES NORTH OF
MARION...AND MOVING NORTHEAST AT 55 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

JAKUB
Local storm report, Mar 30, 2:56 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
256 PM CST THU MAR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             CEDAR VALE              37.11N 96.50W
03/30/2006  E0.88 INCH       CHAUTAUQUA         KS   TRAINED SPOTTER

&&

MRU

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Reno

When
March 30, 3:00 PM CST
Where
Reno forecast zone
Property damage
$1.1 million
Reported by
NEWSPAPER
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

A wildfire burned 5,400 acres east of the Hutchinson Airport, near the intersection of 17th Avenue and Obee Road. It was likely started by a lightning strike from thunderstorms early that afternoon. 300-400 people were evacuated from a 21 square-mile area between 3-10 pm. The fire was well contained by 8 pm, but was not fully extinguished until late Saturday afternoon, April 1st. The fire destroyed 5 houses and 20 outbuildings, and numerous campers, automobiles and farm implements were damaged or destroyed. Most of the damaged large structures were located along 17th Avenue. Thankfully, no one was injured.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5499768.